Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient arrives back on the ward after surgery. What does the nurse assess first?

  1. AAirway and breathing
  2. BThe wound dressing
  3. CFluid balance chart
  4. DPain score
2.Nursing fundamentalsHard

A patient with capacity refuses a prescribed treatment. What should the nurse do?

  1. AGive the treatment anyway, because it was prescribed and the doctor has decided it is in their best interests
  2. BRespect the refusal, make sure they understand the consequences, inform the team and document it
  3. CAsk a relative to consent instead
  4. DHide the medicine in the patient's food
3.Clinical nursingMedium

Which side effect is common when a patient starts taking metformin?

  1. ANausea, abdominal discomfort or diarrhoea
  2. BRapid weight gain
  3. CHypoglycaemia in most patients who take it
  4. DSevere headache
4.Clinical nursingHard

A day after surgery, a patient's haemoglobin has fallen from 125 g/L to 85 g/L (12.5 to 8.5 g/dL) and their heart rate has risen to 118/min. What is the priority?

  1. AEncourage the patient to eat iron-rich foods
  2. BDocument the result and take no further action
  3. CRecheck the haemoglobin next week
  4. DEscalate urgently, as the patient may be bleeding
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 129 mmol/L, glucose 29.7 mmol/L and urea 2.6 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 129 mmol/Lglucose 29.7 mmol/Lurea 2.6 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.20PaCO₂mmHg354521HCO₃⁻mmol/L22268appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.20, PaCO₂ 21 mmHg (2.8 kPa), HCO₃⁻ 8 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.20PaCO₂ 21 mmHg (2.8 kPa)HCO₃⁻ 8 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: bedfast; mobility: no limitation; nutrition: very poor; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: bedfast; mobility: no limitation; nutrition: probably inadequate; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL35 kcal/kg/day? mL/h77 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 77 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

77 kg35 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
10 kgdextrose 10%19 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 10 kg receives 10% dextrose at 19 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

10 kg10%19 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

Which SBAR recommendation is the clearest?

  1. A“I would like you to see him within 15 minutes and consider a fluid bolus.”
  2. B“I just wanted to let you know about him.”
  3. C“He seems a bit off tonight, so maybe you could come up and do something about it.”
  4. D“I will keep watching him and call again tomorrow.”
14.Prioritization & delegationHard

A 2-month-old infant has a spiral fracture of the femur. The parents say the baby rolled off the sofa. What should the nurse recognize?

  1. AThe injury does not fit the infant’s development, so possible abuse must be reported
  2. BNo further action is needed once the fracture is treated
  3. CInfants of this age often roll off furniture and break bones in this way
  4. DA spiral fracture in an infant is always caused by birth trauma
15.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AThe whole gown, including the back, the collar and the area below the waist
  2. BThe front from the neck down to the knees
  3. COnly the back of the gown, which nobody touches
  4. DThe front from chest to the level of the sterile field, and the sleeves
16.Infection control & patient safetyHard

A nurse has weeping dermatitis on both hands. What is the most appropriate action?

  1. AContinue care as usual and wear one pair of gloves
  2. BUse extra alcohol hand rub on the lesions
  3. CCover the lesions with a waterproof bandage and keep working with patients as usual
  4. DAvoid direct patient care and handling of equipment until it heals, and see occupational health
17.Lab values & electrolytesMedium

A patient takes high-dose biotin supplements for hair and nails. Why should the nurse report this before blood tests?

  1. ABiotin lowers the hemoglobin by destroying the red cells
  2. BBiotin makes the blood clot in the tube before testing
  3. CBiotin can distort some immunoassays, such as troponin or TSH
  4. DBiotin causes a true rise in blood glucose in all patients
18.Lab values & electrolytesHard

A patient has sudden episodes of severe headache, sweating, palpitations and very high blood pressure. Which test is most useful to look for the cause?

  1. APlasma free metanephrines
  2. BSerum calcium only
  3. CFasting lipid profile
  4. DSerum TSH and free T4

3Solutions

1.Nursing fundamentals

Answer: A · Airway and breathing

Why this is the answer

After anaesthesia the airway and breathing are checked first, then circulation, consciousness, pain, the wound, drains and fluids.

Answer

A · Airway and breathing
2.Nursing fundamentals

Answer: B · Respect the refusal, make sure they understand the consequences, inform the team and document it

Why this is the answer

An adult with capacity may refuse treatment. The nurse should explore the reasons, give information, inform the prescriber and document. Covert administration without proper legal process is not acceptable.

Answer

B · Respect the refusal, make sure they understand the consequences, inform the team and document it
3.Clinical nursing

Answer: A · Nausea, abdominal discomfort or diarrhoea

Why this is the answer

Gastrointestinal upset is common at the start, so metformin is started at a low dose with food and increased gradually. It rarely causes hypoglycaemia when used alone.

Answer

A · Nausea, abdominal discomfort or diarrhoea
4.Clinical nursing

Answer: D · Escalate urgently, as the patient may be bleeding

Why this is the answer

A large fall in haemoglobin with tachycardia suggests ongoing blood loss. The nurse assesses the patient with ABCDE, checks wounds and drains and escalates for urgent review.

Answer

D · Escalate urgently, as the patient may be bleeding
5.Arterial blood gas interpretation

Answer: Osm = 290 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·129 + 29.7 + 2.6 = 290.3 ≈ 290 mOsm/kg

Answer

Osm = 290 mOsm/kg
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·8 + 8 = 20 → 18–22 mmHg

Compare

measured: 21 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 3 + 1 + 4 + 1 + 3 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 2 + 3 + 1 + 4 + 2 + 1 = 13

Risk level

13 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: R = 75 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·77 = 2695 kcal/day

Daily volume

V = 2695/1.5 = 1797 mL/day

Pump rate

R = 1797/24 = 74.86 ≈ 75 mL/h

Answer

R = 75 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 3.17 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

10% = 100 mg/mL

Dextrose per minute

100·19/60 = 31.67 mg/min

Per kilogram

GIR = 31.67/10 = 3.167 ≈ 3.17 mg/kg/min

Answer

GIR = 3.17 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: QTc = 0.49 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 22 × 0.04 = 0.88 s

Bazett’s formula

QTc = 0.46/√0.88 = 0.46/0.9381 = 0.49 s

Answer

QTc = 0.49 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (490 ms)

12.ECG rhythm strip interpretation

Answer: atrial rate = 65 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 23 small boxes = 0.92 s → 1500 ÷ 23 = 65.22 ≈ 65 per minute

Ventricular rate

4 QRS complexes in 6 s × 10 = 40 per minute

Answer

atrial rate = 65 bpm

Answer

atrial rate = 65 bpm

Second-degree type I (Wenckebach): 3 P waves for every 2 QRS complexes.

13.Prioritization & delegation

Answer: A · “I would like you to see him within 15 minutes and consider a fluid bolus.”

Why this is the answer

A good recommendation is specific about the request and the time frame. Vague statements leave the provider unsure how urgent the problem is.

Answer

A · “I would like you to see him within 15 minutes and consider a fluid bolus.”
14.Prioritization & delegation

Answer: A · The injury does not fit the infant’s development, so possible abuse must be reported

Why this is the answer

Most 2-month-olds cannot roll, and a spiral fracture in a non-mobile infant suggests a twisting force. Nurses must report suspected abuse according to law and policy.

Answer

A · The injury does not fit the infant’s development, so possible abuse must be reported
15.Infection control & patient safety

Answer: D · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

D · The front from chest to the level of the sterile field, and the sleeves
16.Infection control & patient safety

Answer: D · Avoid direct patient care and handling of equipment until it heals, and see occupational health

Why this is the answer

Weeping skin lesions increase the risk of passing organisms to patients and of the nurse picking up bloodborne pathogens. The nurse should avoid direct patient contact and handling of patient equipment until the condition is assessed and resolved.

Answer

D · Avoid direct patient care and handling of equipment until it heals, and see occupational health
17.Lab values & electrolytes

Answer: C · Biotin can distort some immunoassays, such as troponin or TSH

Why this is the answer

Many immunoassays use biotin-streptavidin binding, and high blood biotin levels can give falsely high or low results, for example a falsely low troponin or abnormal thyroid tests. The laboratory and prescriber should know about biotin use.Checked against: Troponin Test · MedlinePlus (NIH) (2023); Biotin Interference with Troponin Lab Tests - Assays Subject to Biotin Interference · U.S. FDA (2022)

Answer

C · Biotin can distort some immunoassays, such as troponin or TSH
18.Lab values & electrolytes

Answer: A · Plasma free metanephrines

Why this is the answer

These episodes suggest pheochromocytoma, a tumor of the adrenal medulla that releases catecholamines. Plasma free metanephrines (or 24-hour urine metanephrines) are the main screening tests. Hyperthyroidism can cause similar symptoms but usually without these bursts of severe hypertension.Checked against: Pheochromocytoma · MedlinePlus (NIH) (2024)

Answer

A · Plasma free metanephrines

ExamProblems · examproblems.com/courses/nursing-fundamentals